• Out of it?

    Asked by Sallen513 on Monday, April 7, 2014

    Out of it?

    My dad has metastasized lung cancer on his spine. He had 10 radiation treatments and had 2 of his 4 chemo treatments (3 wks apart). He is on dilaudid for pain. He takes 2-3 every four hours. Here is my question...he has days where he is very comfortable and lucid and days where he sleeps, hallucinates and is delusional, then back to normal again. Is this normal?? He is sooo frustrated. We cant figure out what causes the loopy days, but we want them to end, if possible. Any advice would be greatly appreciated.

    9 Answers from the Community

    9 answers
    • lilymadeline's Avatar
      lilymadeline

      Although cancer patients on radiation often have days where they are extremely fatigued and sleep most of the time-.No his behavior is not normal and honestly I think that he may be taking too much dilaudid, in fact he might be taking more than he realizes on some days which is causing the confusion and hallucinations. Is on a low dose pill of 4mg? even so they should last 4 hours at least and if he is taking 2 or 3 pills every 2-3 hours that is a lot! If he is on a higher dosage pill and still taking that many per day that is even worse.
      But other medications can cause hallucinations as well so really you need to go over all his medications thoroughly with his oncologist and please let him know about this as soon as you can, call tomorrow for sure so hopefully this situation can be straightened out soon.
      Is he seeing a pain management specialist? If not he really needs to see one and quickly. He also should probably be seeing a psychiatrist who is a pain management specialist. Someone who is qualified to spot and diagnose his symptoms and help him deal with his pain.
      I have bone cancers head to toe literally, and tons of them in my spine. Everybody is different but I am on slow acting morphine sulf er 15mg twice a day and that is enough to help me with my pain, occasionally I do have to take a dilaudid 4mg to help if I have excess pain but that is rare and only if I have really done too much and I exercise daily. I'm a small woman so I would use less painkillers than your dad, but still what he is doing seems excessive and dangerous. If he is in constant bone pain the best way to handle it is with the slow acting narcotics....I don't get loopy from them and it tones down the pain enough to be manageable. Bone pain is a constant 24/7 pain so I can't stress how important it is to be on the long acting medications. Otherwise you are popping pills every 4 hours like he is doing which is awful. I'm so sorry that he is going through this, living with pain is completely miserable and there must be a better way to handle his! Again please see a psychiatrist who is a pain management specialist, that is who I see and I cannot recommend one highly enough to your dad. Good luck and god bless!

      over 7 years ago
    • lilymadeline's Avatar
      lilymadeline

      P.S. Has his oncologist done an MRI of his brain? If not that should be done as well just to eliminate the possibility of brain mets.

      over 7 years ago
    • Sallen513's Avatar
      Sallen513

      Thanks. I forgot to mention that he is on a duragesic pain patch also. I have cut back his dilaudid, but during the loopy time, it didn't change anything. He is seeing a pain specialist. He is not seeing a psychiatrist or psychologist, but i want to explore that. He has not had a PET scan yet and no MRI of the head. He sees the dr again this Thursday but i won't be with him. I am going to call the PA tomorrow. Thanks for your advice!

      over 7 years ago
    • lilymadeline's Avatar
      lilymadeline

      You're welcome, and I hope that you get his medications in balance and his pain in control quickly. Is he having radiation on the bone mets? If they are being targeted his pain should be diminishing a bit as the radiation treatments increase. And radiation keeps working for a little while after treatment is finished so his pain could still get a little better after he is finished with all of his radiation.
      And I am so sorry that he is in so much pain! But gosh I can't believe that he has the patch and all that dilaudid, your poor dad!
      Good luck and god bless!

      over 7 years ago
    • kalindria's Avatar
      kalindria

      I have a completely different type of cancer but was on multiple meds including tramadol for pain during my initial rounds of chemo. I felt like I was always napping and/or out of it. I was home alone while my boyfriend was at work all day so I started using a small notebook to write down which meds I was taking and what time. It made it easier for me to track and be sure I was getting the medication I needed but not too much. This was helpful when talking to my docs about my medications too.

      Just a suggestion that might help.

      Good luck and bless you for taking such great care of your father.

      Diann

      over 7 years ago
    • Sallen513's Avatar
      Sallen513

      We tried logging his meds in a notebook. He swore he was writing things down religiously but, he forgot. He has finished all 10 rounds of radiation and is halfway through the chemo. I am afraid he is overdoing on his good days and wearing himself out. Then the meds take over and make him loopy until he gets his strength back.
      We are trying to get him to nap more to keep from getting too tired to see if that helps. Thanks. I do think he was over medicated. The 2 dilaudid seem to be fine.

      over 7 years ago
    • Judt1940's Avatar
      Judt1940

      How old is he? Medication hits the elderly differently. My husband had strokes, would not have trusted him with taking medication (no over taking, not taking).

      over 7 years ago
    • stage5guy's Avatar
      stage5guy

      I found methadone was a remarkable pain killer early on when my bone/spine mets were very painful. It worked well and I was completely lucid. I also found Fentanyl patches that distributed medication evenly over 2 days to be very effective and I was not "over drugged" The radiation fixed my bone/spine pain and I no longer needed such strong remedies.

      over 7 years ago
    • geekling's Avatar
      geekling

      I dunno about normal but, in hopes of making you feel more at ease, I sometimes double or triple dosed myself after the 40th radiation and would have been grateful for some decent hallucinations over the intense pain which I, back then, had felt.

      over 7 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more non-small cell, lung cancer questions.  Also, don't forget to check out our Non-Small Cell, Lung Cancer page.